(Reuters) – Temporary heart inflammation may be a rare side effect of the Pfizer/BioNTech COVID-19 vaccine in teenagers, according to pediatricians who reported on seven cases from across the United States.
The previously healthy adolescents – all boys – developed chest pain within four days after their second dose. Magnetic resonance imaging showed myocarditis.
“Fortunately, none of our patients was critically ill,” the authors reported in Pediatrics.
The boys’ symptoms resolved “rapidly” with medication. Measures of cardiac status had returned to normal at check-ups performed after one-to-three weeks.
Myocarditis is a known rare adverse event following other vaccinations, the authors noted. There is no proof, however, that the vaccine caused these cases.
“So far, over 2.2 million teenagers (aged) 16-17 have already received 2 doses of Pfizer vaccine, and over 3 million kids 12-15 years old have received dose #1,” coauthor Dr. Judy Guzman-Cottrill of Oregon Health & Science University told Reuters.
“These are huge, very reassuring denominators.” COVID-19 itself can cause myocarditis, she noted. “After looking at the risks and benefits, the data support getting kids vaccinated.”
SOURCE: https://bit.ly/3fOYm2d and https://bit.ly/3uLeQNi Pediatrics, online June 4, 2021.
Source: Read Full Article